Skin Rash

A skin rash is a common side effect of certain types of cancer treatments. Cancer treatments that can cause skin rash may include chemotherapy, radiation therapy, immunotherapy, targeted therapy, and stem cell transplant.

Skin rashes can show up on the scalp, face, neck, chest, upper back, and sometimes on other parts of the body. Rashes can itch, burn, sting, or be painful. They usually develop within a few weeks of receiving the treatment, but can develop at any time during your cancer treatment.

It's important to know that a skin rash that is an expected side effect of treatment is not considered an allergy or allergic reaction. However, just like any medicine, people can have allergies to chemotherapy, immunotherapy, and targeted therapy drugs. 

A skin rash that develops suddenly while you are receiving a drug used to treat cancer could be a sign that you are allergic to that drug.

Some common types of rashes experienced by patients receiving treatment include:

  • Papulopustular eruption: This is a rash that may be itchy and painful and commonly occurs on the chest, upper back, or face. It is common in patients who receive certain treatment drugs.
  • Radiation dermatitis: This is a rash that develops in patients receiving radiation therapy. It usually occurs in the area of the skin getting radiation. It may be mild or severe depending on the location of the radiation, how much skin was affected, total radiation dose, and how long the radiation is given.
  • Radiation recall: This is a rash that develops in an area of the body that has previously had radiation therapy. It sometimes happens when a person receives chemotherapy or targeted therapy drugs after completing radiation therapy.
  • Hand-foot syndrome:Certain patients may develop this condition, which causes redness, swelling, pain, and sometimes tingling in the palms of the hands and soles of the feet.

Talk to your cancer care team about the treatment you are receiving and if you are at risk of developing a skin rash. Let your doctor know if you notice any rash, big or small.

What the patient can do

  • Talk to your cancer care team about your rash and what they recommend to help the rash get better. Your cancer care team may recommend mild soaps, lotions, and moisturizers. In certain cases, your doctor may prescribe medication to help with the rash.
  • Clean the skin gently with warm water, gentle soap, and a soft cloth
  • Rinse the rash area carefully and pat dry
  • Keep your skin moisturized
  • Protect the affected area from heat and cold
  • Wear loose-fitting, soft clothing.
  • Apply medicines prescribed for skin reactions.
  • Protect all of your skin from the sun. For instance, wear a wide-brimmed hat, sunglasses, and long-sleeved shirts when outside.

What caregivers can do

  • Keep track of any new drugs, soaps, detergents, or foods that might have caused a rash
  • Help the patient apply medications and creams to areas they can't reach

Call the cancer care team if the patient

  • Has a rash that gets worse after creams or ointments have been used
  • Has itching that does not go away after 2 or more days
  • Scratches skin until it’s open or bleeding
  • Has a rash that is uncomfortable and keeps them up at night
  • Has blisters, bright red skin, or crusts on the skin
  • Has foul-smelling drainage or pus coming from the skin
  • Develops yellowish skin or has urine the color of tea

 

The American Cancer Society medical and editorial content team

Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.

Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:468-469

Bensadoun RJ, Humbert P. Krutman J, Luger T, Triller R, Rougier A, Seite S, Dreno B. Daily baseline skin care in the prevention, treatment, and supportive care of skin toxicity in oncology patients: recommendations from a multinational expert panel. Cancer Management and Research. 2013; 5:401-408.

Brant JM, Stringer LH. Skin & nail alterations. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:599-619

Cancer.Net. Skin conditions. 2018. Accessed at https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/skin-conditions on September 18, 2019.

Mathews NH, Moutafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630

National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer/treatment/side-effects/skin-nail-changes on September 19, 2019.

 

References

Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:468-469

Bensadoun RJ, Humbert P. Krutman J, Luger T, Triller R, Rougier A, Seite S, Dreno B. Daily baseline skin care in the prevention, treatment, and supportive care of skin toxicity in oncology patients: recommendations from a multinational expert panel. Cancer Management and Research. 2013; 5:401-408.

Brant JM, Stringer LH. Skin & nail alterations. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:599-619

Cancer.Net. Skin conditions. 2018. Accessed at https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/skin-conditions on September 18, 2019.

Mathews NH, Moutafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630

National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer/treatment/side-effects/skin-nail-changes on September 19, 2019.

 

Last Revised: February 1, 2020

American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.